How To Prevent Weight Gain On Meds

Posted on

Gaining weight on meds is an unfortunate side effect for some people. Over a 6 year period, I gained about 50 kgs (110 pounds). It was so depressing looking at myself in the mirror. I suffer from bipolar so being on meds is a necessity, but I find that the unwanted weight gain really affected my self-esteem and self-worth.

So, I decided to do some research on weight neutral meds. I tried a couple, but they didn’t seem to work. I started to look for a suitable natural medication and I found it; lithium orotate. Lithium orotate is a natural mood stabilizer. After some trial and error (and some psychosis) I was able to figure out what dosage I should be taking. I have been on lithium orotate for about a year now. In a year I have lost 21.1kgs (46.2 pounds) and I am continuing to lose weight. I replaced Epilm with lithium orotate because the Epilm (and previous meds) was causing heavy weight gain.

Here are some before and after pictures:

    

So, what are my strategies for losing weight whilst on prescription meds?

Here are some tips:

1. Replace a weight gaining med with a weight-neutral medication

There are many weight neutral medications which you can try. Weight neutral anti-psychotics include; aripiprazole (abilify), ziprasidone (geodon), lurasidone (latuda) and cariprazine (vraylar). A weight neutral mood stabilizer is lamotrigine (lamictal). There are also weight neutral anti-depressants like sertraline (zoloft).

2. Exercise

Exercise is great for mood and helps with losing weight. 30 minutes exercise 4 times a week is sufficient. Break up your exercise with a range of different activities such as gym, weights, walking, jogging and swimming.

3. Eating habits

Restricting your sugar intake will improve your weight straight away. Make sure you limit your take away food intake. You also need to consider carbohydrates, eating too many starchy carbs can make you put on weight.

4. Check your thyroid

An underactive thyroid can cause the condition hypothyroidism. Hypothyroidism may cause you to gain weight. Thyroid problems are often experienced by women. Make sure you see your Physician regularly to get your thyroid checked.

5. Reduce stress

The stress hormone cortisol is often the cause of weight gain around the stomach area. Weight gain around the stomach area is a risk for heart disease so reducing your stomach size will be highly beneficial. Stress can be reduced through supplementation. I take a supplement called Ashwagandha which is Indian ginseng for stress and anxiety. Ashwagandha really helps me. You can also take magnesium and b-vitamins to help reduce stress. I find taking Magnesium particularly before bed is great for giving you a good sleep but also reducing anxiety. One of the best strategies for reducing stress is exercise so make sure you exercise regularly.

Those are my main suggestions to get your weight under control whilst you are on meds. If you don’t address the weight gain issue with your mental health issues, it can lead to more chronic diseases such as diabetes, heart disease and back pain. Make sure you bring up the issue to your PDoc so that they can change your medication or adjust the dosage of your medication to help you gain control over your weight gain. At all times consult your PDoc and your Doctor to help you.

All products mentioned in this post are available in my store here. 

  • Share
Loading Facebook Comments ...

0 Comments

Leave a comment

Your email address will not be published.